Consult Online With India's Top Doctors
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

Doctor I am 22 years old I recently started betablocker propranolol (inderal 40 mg) for social anxiety one tablet once a day can I join the gym and do heavy bodybuilding exercises?

9 Doctors Answered
Yes you can continue with your exercises. Keep hydrating yourself while doing exercises.
You can, refer below inderal 40 tablet may also be used to treat high blood pressure and some types of abnormal heartbeat (arrhythmia). The dose will depend on what you are being treated for and how you respond to the medicine. You should always take it as prescribed by the doctor. It should be taken on an empty stomach and at about the same time each day. You should keep taking it even if you feel well, as you are still getting the benefits. If you stop taking it suddenly, your condition may worsen. The most common side effects are tiredness, weakness cold fingers and toes (raynaud phenomenon), irregular or slow heartbeat, numbness in your fingers, and breathlessness. You may also experience nausea, vomiting, and diarrhea. Talk to your doctor if the side effects bother you or do not go away. Most side effects are short-lived and improve as your body gets used to the medicine. You should not use this medicine if you have asthma, very slow or uneven heartbeats, or a serious heart condition, including heart failure. Talk to your doctor before taking it if you have kidney or liver problems or chronic obstructive pulmonary disease (copd). In terms of lifestyle, alcohol may affect the way this medicine works and should be avoided. You should not drive if this medicine makes you feel dizzy. Ask your doctor whether it is safe to take this medicine if you are pregnant or breastfeeding.
You need to exercise but I do not recommend 'heavy bodybuilding' at the moment until you consult your cardiologist. You claim you have heart disease at 22 years old! your details seem very sketchy: are you really 28 kgs only at 5'6" height? Anyway, for social anxiety I suggest you reach out to a counselor to help you develop skills and tools to help you handle your life better and to even change it for life. Do you know if this is a family trait, or is the family by anyways less to socialize, or have you had any problem with fear because of some family or childhood experience? Have you ever been embarrassed in public by someone that it has left an indelible mark in your personality? You can take the answers to these questions to a counselor and resolve the same. Anyway, you must deal with your fear of people and it will be the best solution to your problem. In the meantime do some confidence building exercises by attending a personality development course, public speaking skills course (i suggest you join the toastmasters club), work out at a gym to build good self-image (subject to your doctor's approval), and join social events to practice your skills. Surprisingly many people are often in the same boat as you, and so you are not alone. The very people you are intimidated by may be afraid of you too! there are three important developments to have to make an autonomous personality: awareness, intimacy, and spontaneity. If you are super aware or too conscious of yourself, it will affect the intimacy and spontaneity. Although your problem is now directly to do with intimacy, you can see that they are all connected. Go and work on these matters with a counselor for this level of social anxiety to disappear from your life for good.
Hello lybrate-user, greetings from your ayurveda wellness coach. There is no contraindications for exercises or gym when you are using this medicines, however you need to understand your basic strength to carry out these exercises and you should not perform strenuous exercises and you may need to avoid weights too. Hope you understand.
Propanolol is not the treatment for social anxiety, it reduces the symptoms of palpitations, sweating, and other autonomic symptoms seen in social anxiety. Ideal treatment would be a course of ssri or snri group of medications along with cognitive behavioral therapy. With inderal if your heart and general medical condition is good, you can do mild to moderate gym. Heavy is not good as it can cause long term unwanted physiological changes. Consult a psychiatrist for your social anxiety and take proper treatment. Good luck.
Yes, you can do exercise while being on this medication.
Please check your pulse if it goes below 55 do not do heavy exercise.
Dear John, With beta blockers, you can join gym and exercise. Heavy body building exercises will be advised by the trainer gradually.
Do heavy breathing when ever you feel anxious. This thing has changed my life I used have ocd and other types of anxieties and I got away from them by using this technique.(*) practice small talks with random people. If you have habit of watching porn or doing excessive maturation just stop doing that. Because doing them might give you lack of self confidence. This is worth trying and it will you results in 3 weeks try to be confident. I know it is hard to be confident all the time, I would say just try to be confident if you are not atleast try to pretend that you are. Do any kind of exercises atleast for 45 mins a day. You will see results. If none of the above worked for you consultant a psychiatrist.
Suggestions offered by doctors on Lybrate are of advisory nature i.e., for educational and informational purposes only. Content posted on, created for, or compiled by Lybrate is not intended or designed to replace your doctor's independent judgment about any symptom, condition, or the appropriateness or risks of a procedure or treatment for a given person.